man with leg cramp

Q. I have been haunted with RLS (restless leg syndrome) for years. I took the drug Mirapex, only to get all the side effects: gambling, overeating and obsessing about sex. The drug totally ruined my life. What can you tell me about non-drug approaches?

A. Mirapex (pramipexole) can ease RLS symptoms but side effects such as compulsive eating, shopping and gambling, as well as hypersexuality, have been reported. Some people may fall asleep while driving.
Many readers tell us that minerals such as calcium, magnesium and potassium can help RLS as well as leg cramps. Some also find soap under the sheet helpful. We are sending you our Guide to Leg Pain with lots more tips for coping with leg cramps and restless legs.

Join Over 110,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Joni
    Florida
    Reply

    Does anyone else experience side effects like I do for compulsive gambling and eating? It has gotten so bad and no one wants to help me.

  2. arlene
    hammond,indiana
    Reply

    i am just now finding out that all these side effects are from mirapex, hands and feet swelling, frequent urination without warning, hair loss, gambling, sexual urges, nausea, vision problems, falling asleep while cooking or on computer, muscle pain an cramps, dry mouth
    omg i feel as though i have them all i have been on it for 10yrs or more

    • Joni
      Reply

      Hi Arlene. I’m so scared to get off of it. Because my RLS is so bad, but I have compulsive gambling and eating problems and no one wants to help.

  3. DorB
    Reply

    To ITSME ….could please you tell us more about the marijuana you are taking..what kind, what form, how much, etc. ? Would really like to explore this for relief of RLS. Never have experimented with MJ at all, so appreciate any input. Thanks.

  4. DorB
    Canada
    Reply

    After taking .25 gr Mirapex each night for six months I realized that I was putting on weight, my legs were swollen, often my feet were too. Also my joints and muscles were painful, and the relief from RLS was not consistent. I have read that Mirapex can cause shaking of the neck and jaw, and I have signs of that too. Unfortunately, I have tried to change to other meds but no success for RLS, so still taking Mirapex a year later.

  5. Elaine
    United States
    Reply

    My doc took me off Mirapex in April 2015. He advised to stop taking it and just replace it with Advil. My life has been a living hell. I have been to the ER 4 times with excruciating pain in my back and legs. I also have no recall of 5 days. Going to see a neurologist this week. Do not go cold turkey with this dreadful drug.

  6. Michele
    Reply

    Dear itsme…Would you mind telling me exactly what type of marijuana therapy you used? Did you use hemp oil or what? I’m glad it worked for you.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.